Table of Contents
Control of Seizures - Anticonvulsants
Seizures are an uncommon manifestation of poisoning even with poisoning with drugs known to be proconvulsant. The most common poisonings leading to seizures (in Australia) are:
- Tricyclic antidepressants (TCAs) particularly dothiepin
- Antihistamines particularly pheniramine
- Alcohol withdrawal
In addition, there are a number of other drugs and poisons that often cause seizures:
- Anticonvulsants - particularly carbamazepine
- Amphetamines and cocaine
- Isoniazid (INH)
Seizures and cardiotoxicity
Cardiotixic effects may also be seen in severe poisonings with the following drugs:
- Tricyclic antidepressants (sodium channel block)
- Anticonvulsants (particularly carbamazepine) (AV block)
- Antimalarial drugs such as chloroquine and quinine (sodium channel block)
- Beta blockers (particularly propranolol)
- Antiarrhythmic drugs
- Lithium (T-wave inversion, QT prolongation)
- Chloral hydrate (ventricular tachycardia)
- Adrenergic drugs (theophylline, cocaine and amphetamines) (sinus tachyvcardia, ventricular tachycardia)
- Drugs that lead to tissue hypoxia, acidosis or hypoglycaemia (CO, hypoglycaemic drugs, insulin, salicylates etc.)
There are also large numbers of other drugs that may lead to seizures as an agonal event by reducing cerebral blood flow. These will not be discussed here.
Features that may help to differentiate between these drugs are:
Table: Selected Causes of Seizures
|Selected Causes of Seizures||Treatment/Comments|
|Tricyclic antidepressants||Usually associated with prolongation of the QRS interval on the ECG. Treat seizures with benzodiazepines; add phenobarbital if needed. Check for hyperthermia in patients with multiple or prolonged seizures.|
|Newer antidepressants||Bupropion and venlafaxine most commonly associated with seizures but all newer drugs have been reported to cause seizures in overdose. Treat with benzodiazepines; add phenobarbital if needed. Check for hyperthermia/serotonin syndrome in patients with multiple or prolonged seizures.|
|Amphetamines/cocaine||Seizures usually accompanied by other manifestations of sympathetic system overstimulation (e.g., hypertension, tachycardia). Check for hyperthermia in patients with multiple or prolonged seizures. Consider possibility of intracranial hemorrhage or ischemic stroke.|
|Isoniazid (INH)||Patients with INH overdose often have lactic acidosis out of proportion to the number and duration of seizures. Treat with benzodiazepines initially; if pyridoxine (vitamin B-6) is available, give at least 5 gm intravenously, and if the dose ingested is known, give a gram equivalent dose of pyridoxine.|
|Carbamazepine||Seizures may occur as a result of overdose (usually only with high blood levels) or may be breakthrough seizures in a patient with underlying epilepsy who has stopped taking a second antiepileptic medication. Consider hemodialysis if seizures are recurrent or the serum level exceeds 40 mg/L.|
|Theophylline||Seizures after acute overdose common if serum levels exceed 90-100 mg/L; may be seen in patients with chronic intoxication at lower levels (e.g., 20-70 mg/L). Acute overdose with level over 90-100 mg/L should be referred for urgent hemodialysis.|
|Organophosphates/carbamates||Typical cholinergic excess (pinpoint pupils, hypersalivation, bronchorrhea, vomiting and diarrhea)|
|Withdrawal from alcohol||Tremor, anxiety, tachycardia, autonomic instability, hallucinations|
Buckley NA, Whyte IM, Dawson AH, McManus PR, Ferguson NW. Self-poisoning in Newcastle, 1987-1992. Med J Aust 1995; 162(4):190-193.
Buckley NA, Dawson AH, Whyte IM, Henry DA. Greater toxicity in overdose of dothiepin than of other tricyclic antidepressants. Lancet 1994; 343(8890):159-162.
Buckley NA, Whyte IM, Dawson AH, Cruickshank DA. Pheniramine - A much abused drug. Med J Aust 1994; 160(4):188-192.
Whyte IM, Dawson AH. Relative toxicity of venlafaxine and serotonin specific reuptake inhibitors in overdose. J Toxicol Clin Toxicol 2001; 39(3):255.
Falkland M, McMorrow J, McKeown R, Cooper GM, Buckley NA. Buproprion SR in overdose: Subsidized poisoning. J Toxicol Clin Toxicol 2002; 40(3):EAPCCT abstract no 31.